Wyoming, 2018

High Wind in Wyoming, April 11, 2018

April 11, 2018 · NWS CYS · 16 events in 5 counties and zones

A brief period of strong winds developed over portions of southeast Wyoming.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of strong winds developed over portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 11, 4:28 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 11, 4:28 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
528 AM MDT Wed Apr 11 2018

.SHORT TERM...(Today through Friday)
Issued at 259 AM MDT Wed Apr 11 2018

Today...Another quite mild day with strong zonal flow aloft,
downslope warming winds and some sunshine. High Wind Warning looks
good based on projected 700 mb winds near 50 knots around midday as
well as the Craig to Casper 850/700 mb height gradients of 71/61
meters at mid morning and with a fast moving low amplitude shortwave
trough sweeping east across our counties. 700 mb temperatures near 5
Celsius will yield maximum temperatures in the mid 60s to upper 70s.

Tonight...Another relatively mild night in the warm sector with a
warmer than normal airmass and enough mixing to keep low
temperatures above freezing.

Thursday...The flow aloft becomes southwest and strengthens in
advance of the approaching shortwave trough aloft. Continued quite
mild east of Interstate 25 in the warm sector with 700 mb
temperatures near 6 Celsius. The cold front will advance eastward
across our far western counties and with adequate low and mid level
moisture, will help produce isolated to scattered showers and
isolated thunderstorms in the afternoon.

Thursday night...The potent cold front sweeps across our counties
producing a breezy to windy overnight along with scattered to
numerous showers of snow. Late night Winter Storm Watch looks on
track.

Friday...Inherited Winter Storm Watch for our northern counties
looks good as the tightly wrapped upper low moves slowly eastward
across southern Nebraska with decent 500-300 mb and 700-500 mb
quasigeostrophic lift of deep saturated airmass producing
widespread moderate to heavy snow over our northern counties.
Strong north winds will likely produce near blizzard like
conditions from Lusk to Alliance. All in all, a much colder, windy
and snowy day for our counties.

.LONG TERM...(Friday Night through Tuesday)
Issued at 259 AM MDT Wed Apr 11 2018

Snow rates will be tapering off Friday evening with clearing skies
expected by early morning as the low pressure system moves out to
the east into the Midwest. We will have enough wind for fairly
cold wind chill values overnight along and east of the Laramie
Range to where we will have to monitor for potential Wind Chill
Advisories on the backside of the Winter Storm into early
Saturday. Areas of blowing snow could still be a significant issue
Friday evening for areas northeast of a Lusk to Bridgeport line as
well, especially up around Chadron where some of the highest
snowfall totals are still projected for this system. Otherwise not
much to talk about going into early next week with lighter winds
and temperatures gradually trending warmer through Monday. There
is the potential for higher winds along and west of I-25 on Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 526 AM MDT Wed Apr 11 2018

Wyoming TAFS...VFR. Wind gusts up to 46 knots, with winds
decreasing this evening.

Nebraska TAFS...VFR. Wind gusts up to 37 knots until 00Z.

&&

.FIRE WEATHER...
Issued at 259 AM MDT Wed Apr 11 2018

Looks like winds and humidities will exceed critical
thresholds this afternoon over our southeast Wyoming plains and the
southern Nebraska Panhandle, so have upgraded to a Red Flag Warning.
Lesser concerns on Thursday with slightly higher humidities. No
concerns Friday with colder temperatures and expected snowfall.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from late Thursday night through Friday
     evening for WYZ102.

     Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for WYZ310.

     High Wind Warning until 1 PM MDT this afternoon for WYZ106-110-
     116-117.

NE...Winter Storm Watch from late Thursday night through Friday
     evening for NEZ002-003-095-096.

     Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for NEZ313.

&&

SHORT TERM...RUBIN
LONG TERM...JG
AVIATION...RUBIN
FIRE WEATHER...RUBIN
Hazardous weather outlook, Apr 11, 2:05 AM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
305 AM MDT Wed Apr 11 2018

WYZ101>119-120915-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
305 AM MDT Wed Apr 11 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect from 6 am to 1 pm today for
Arlington, Bordeaux, the Southern Laramie Range and foothills for
west winds of 30 to 40 mph with gusts over 60 mph.

A Red Flag Warning is in effect from 11 am to 7 pm today for
eastern Platte, Goshen, Central and Eastern Laramie Counties.
Winds will gust 40 to 50 mph with sustained west winds of
20 to 35 mph. Humidities will range from 10 to 15 percent.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong Pacific low pressure system and cold front will bring
gusty winds, much colder temperatures and accumulating snow late
Thursday night through Friday evening. Significant accumulations
are possible for Niobrara County where a Winter Storm Watch is in
effect.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-120915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
305 AM MDT Wed Apr 11 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning is in effect from 11 am to 7 pm today for
the southern half of the Nebraska Panhandle. Winds will gust 40
to 45 mph with sustained west winds of 20 to 35 mph. Humidities
will range from 10 to 15 percent.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong Pacific low pressure system and cold front will bring
gusty winds, much colder temperatures and accumulating snow late
Thursday night through Friday evening. Significant accumulations
are possible for the northern Nebraska Panhandle where a Winter
Storm Watch is in effect.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 11, 6:05 AM MST to 7:05 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 11/0615 MST.

High Wind, North Snowy Range Foothills

When
April 11, 6:25 AM MST to 6:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.

High Wind, South Laramie Range

When
April 11, 9:00 AM MST to 10:15 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 11/0955 MST.

High Wind, South Laramie Range Foothills

When
April 11, 9:00 AM MST to 1:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 79 mph at 11/1055 MST.

High Wind, South Laramie Range

When
April 11, 9:05 AM MST to 10:05 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
April 11, 9:25 AM MST to 12:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 11/0955 MST.

High Wind, South Laramie Range Foothills

When
April 11, 9:30 AM MST to 2:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 11/1055 MST.

High Wind, South Laramie Range

When
April 11, 9:35 AM MST to 9:55 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat trail measured peak wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
April 11, 9:40 AM MST to 2:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 11/1000 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
April 11, 9:45 AM MST to 1:45 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 11/1015 MST.

High Wind, North Snowy Range Foothills

When
April 11, 10:00 AM MST to 1:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
April 11, 10:05 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount Road measured a peak wind gust of 58 mph.

High Wind, Central Laramie County

When
April 11, 10:10 AM MST to 2:55 PM MST
Where
Central Laramie County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured wind gusts of 58 mph or higher, with a peak gust of 69 mph at 11/1155 MST.

High Wind, South Laramie Range Foothills

When
April 11, 11:05 AM MST to 2:05 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 11/1240 MST.

High Wind, North Snowy Range Foothills

When
April 11, 12:00 PM MST to 1:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
April 11, 1:37 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

A mesonet sensor at Wheatland measured a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764016, 764014, 764020, 764025, 764019, 764028, 764027, 764022, 764030, 764011, 764017, 764021, 764032, 764031, 764018, 764012.